Fluoroquinolones are wide-spectrum antibiotics largely used for treating infections – complicated and not – caused by susceptible bacteria.
Even though they appear to be well tolerated, fluoroquinolones have been associated to several adverse reactions clinically relevant and potentially detrimental for health, among which cardiovascular (QT interval prolongation and “torsades de pointes”) and metabolic ones (hypo and hyperglycaemia), discussed in this article.
When a clinician decides to prescribe fluoroquinolones, he should be considering, besides effectiveness, also the safety profile for this class of drugs.
A recent literature review focuses on cardiovascular and metabolic risks of fluoroquinolones, presenting individual safety profiles that offer clinicians several indications for a safer and more rational use.1
The comparison among the different molecules has been carried out using a descriptive and etiological approach. The selection of different types of studies (case reports, observational studies and clinical trials) allows a thorough evaluation of clinical and pharmacological evidences relative to fluoroquinolones safety issues.
Even though all fluoroquinolones are potentially responsible of cardiovascular and metabolic reactions, moxifloxacin, levofloxacin and ciprofloxacin are more associated to QT interval prolongation and “torsades the pointes”, while levofloxacin is more associated to glycaemic alterations.
The biological nexus of the association between drug and cardiovascular reaction consists in the blockage of the hERG K+ cardiac channels (human ether- à -go-go Related Gene), responsible for the formation of the IKr current (rapid delayer rectifier). Each molecule related -risk depends on the inhibition level of the channels themselves.
According to observational and clinical studies, among the currently available molecules, moxifloxacin has been associated to the highest risk of QT interval prolongation.
The association between antimicrobials and “torsades de pointes” has been evaluated by analysing the US pharmacovigilance spontaneous-report database over a 5 years period (2004-2008): fluoroquinolones and macrolides were the most reported drugs classes in relation to “torsades de pointes”. Among the first, moxifloxacin, levofloxacin and ciprofloxacin showed a significant association with a report odds ratio of respectively 9.03 (95% CI, 6.43-12.72), 7.58 (95% CI, 4.51-9.09).2
More reassuring results, in terms of cardiovascular risk, have been observed on the other side for prulifoxacin, classified by EMA as a molecule with low potential of QT interval prolongation induction.3
Still, it is important to underline that the appearance of cardiovascular events during fluoroquinolones treatment is often due to comorbidities (chronic renal insufficiency, cardiac insufficiency, cardiomyopathies, altered cardiac rhythm) and pharmacotherapy (amiodarone, beta-blockers, digitalis).
The blockage of potassium channels in the pancreatic islets and the subsequent insulin release appears to be the most accredited mechanism by which fluoroquinolones induce hypoglycaemia. In fact, it was precisely the elevate incidence of dysglycaemic events in gatifloxacine users that determined its suspension in 2006. The descriptive and etiological studies included in the review showed higher association with levofloxacin than ciprofloxacin.1 As already noticed for cardiovascular events, in almost all described cases of glycaemic alterations, predisposing factors such as diabetes, renal insufficiency and use of hypoglycaemic drugs were already present.
The use of fluoroquinolones in clinical practice should be evaluated considering the risk-benefit profile of single molecules and the predisposing factors for cardiovascular reactions and glycaemic alterations. Both events were characterized by acute insurgence - from few hours for metabolic complications to few weeks for cardiovascular complications - anyway usually reversible and dose-dependent. Knowing these risks is therefore essential for the clinician, since it is the only way for rapidly recognizing the events and promptly intervening for their resolution.
Patients’ involvement is also important, as they should be educated to report signs and symptoms to their physicians, in order to collaborating for the rapid identification of potential adverse events.
The prescriptive approach based on the knowledge of possible differences in the safety profile of single molecules should be extended also to other therapeutic classes, in order to ensure the best possible treatment for the single patient.
Alessandra Pugi, Alfredo Vannacci
Pharmacovigilance Centre, Toscana Region
- Expert Opin Drug Saf 2012;11:53-69.CDI
- Drug Saf 2010;33:303-14. CDI
- 3. EMEA/CHMP/PhVWP/810358.